Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Fort Worth, TX

March 25, 2003McLennan County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 25, 2003, 5:27 PM CST for McLennan County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2003, 5:27 PM CST (23:27 UTC)
Expired
Mar 25, 2003, 6:30 PM CST
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 3:05 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS54 KFWD 252327
SVRFTW
TXC309-260030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CST TUE MAR 25 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 PM CST

* AT 527 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER HEWITT...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEVERLY HILLS AROUND 535 PM CST
  ROBINSON AROUND 540 PM CST

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3152 9725 3140 9724 3139 9709 3153 9697

$$

30/SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 5:26 PM CST, 1 minute earlier.

Area forecast discussion, Mar 25, 5:26 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
526 PM CST TUE MAR 25 2003

.AVIATION DISCUSSION...
COLD FRONT HAS ALREADY GONE THROUGH METRO AIRPORTS ATTM...WITH
THUNDERSTORMS CONTINUING WELL IN ADVANCE OF THE FRONT...ESPECIALLY
SOUTH. TSRA SHOULD END AT KACT PRIOR TO VALID TAF TIME...SO WILL
LEAVE THEM OUT. EXPECT MAINLY SOME LOW TO MID LEVEL CLOUDS REST OF
NIGHT...BECOMING SKC BY 14Z. NW FLOW TO BECOME MORE NRLY AROUND 14Z
AS WELL. 80

.PUBLIC DISCUSSION ISSUED AT 345 PM...
FRONTAL BOUNDARY EDGING THROUGH THE METROPLEX. LOOK OUT THE BACK
DOOR REVEALED RATHER MEAGER CU...BUT CONVECTION BEGINNING F39-PRX.
SVR WATCH BOX UP FOR I-35 CORRIDOR AND POINTS EAST. SVR POTENTIAL
REMAINS IN WARM SECTOR WHERE SFC MOISTURE AT A PREMIUM...AND
SLOW-MOVING FRONTAL BOUNDARY IDEAL FOR BREAKING LESSER CAP TO EAST.
RUC CAPE VALUES NEAR 3000 J/KG IN SE ZONES. MID-LEVEL DRY LAYER
IDEAL FOR DOWNBURSTS...AND 40-KT SPEED SHEAR WITH PASSING MID-LEVEL
JET MAX IN AREA OF HIGH CAPE MAY ALLOW FOR A FEW ROTATING STORMS
CAPABLE OF PRODUCING LARGE HAIL. THAT WAS A RUN-ON SENTENCE. STRONG
CAP HAS MANAGED TO PREVENT CONVECTION SO FAR FOR DFW AND POINTS
WEST...ALTHOUGH ELEVATED LAPSE RATES AND LIFTED MOISTURE ABOVE
FRONTAL INVERSION WILL KEEP POTENTIAL FOR -RA OR -TSRA BEHIND FRONT
THIS EVENING. 700-500MB LAPSE RATES AROUND 7C/KM BEHIND FRONT.

SKIES CLEAR LATE TONIGHT...AND A COUPLE OF MILD SPRINGLIKE DAYS IN
STORE WEDNESDAY AND THURSDAY. GUIDANCE APPROACHING 80F ON THURS...
BUT SFC FLOW NOT SUFFICIENTLY SW TO PUSH DIURNAL RANGE MUCH BEYOND
25F. MID TO UPPER 70S SHOULD SUFFICE.

NEXT SYSTEM ARRIVES FRIDAY...WITH RATHER IMPRESSIVE COLD FRONT.
MODELS CONTINUE TO AGREE WITH STRONG DEEPENING OVER WESTERN US...
PULLING LATE SEASON ARCTIC AIR INTO THE REGION. FRONT OUTRUNS MAIN
UPPER TROUGH ONCE AGAIN...AND LATE NIGHT/EARLY MORNING FROPA NOT
IDEAL FOR SVR WX. BEST DYNAMICS WELL NORTH IN MISSOURI VALLEY...
AND BEST MOISTURE SETTING UP FOR HEAVY RAIN LA/AR/MS. MODELS BACKING
OFF ON HIGH QPF FOR N TEXAS...BUT WITH 100-KT JET CORE PASSING OVER
WITH OVERRUNNING SW FLOW...ELEVATED STORMS POSSIBLE FRIDAY. STILL
POTENTIAL FOR SVR WX...WILL CONTINUE TO ASSESS AS EVENT APPROACHES.

GUIDANCE NOW AGREEING WITH OUR LOWER 60S FOR SATURDAY...UPPER 60S
FAR SE. LATE SEASON FROST POSSIBLE SUNDAY MORNING WITH 30S NORTHERN
TIER...BUT SPRING MAKES A QUICK RETURN. 25

FCSTID =   25
DFW   48  72  50  76 /  20   0   0   0
ACT   50  74  51  78 /  30   0   0   0
PRX   48  71  49  76 /  30   0   0   0
DTO   47  71  49  76 /  20   0   0   0
TKI   47  71  49  76 /  20   0   0   0
DAL   48  72  50  76 /  20   0   0   0
TRL   48  72  50  76 /  40   0   0   0
CRS   49  73  50  77 /  30   0   0   0
TPL   50  74  51  78 /  30   0   0   0

.FWD...
TX...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CST TUESDAY FOR ZONES
TXC001...TXC027...TXC035...TXC085...TXC099...TXC113...TXC119...
TXC121...TXC139...TXC145...TXC147...TXC161...TXC193...TXC213...
TXC217...TXC223...TXC231...TXC251...TXC257...TXC277...TXC281...
TXC289...TXC293...TXC309...TXC331...TXC349...TXC379...TXC395...
TXC397...TXC439...TXC467.
Hazardous weather outlook, Mar 25, 4:00 PM CST, 1 hour 27 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
SHERMAN...TO GOLDTHWAITE LINE...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THIS EVENING EAST OF SHERMAN...TO
ARLINGTON...TO KILLEEN LINE. LARGE HAIL AND DAMAGING WINDS...AS WELL
AS BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS...SOME SEVERE...THURSDAY
NIGHT AND FRIDAY.  A STRONG SURFACE LOW WILL DEVELOP ACROSS THE
CENTRAL PLAINS THURSDAY AND MOVE EAST INTO THE UPPER MIDWEST
FRIDAY...RESULTING IN A VERY TIGHT PRESSURE GRADIENT ACROSS NORTH
TEXAS THURSDAY THROUGH FRIDAY. STRONG SOUTH TO SOUTHWEST WINDS 25 TO
35 MILES AN HOUR WITH HIGHER GUSTS WILL OCCUR OVER NORTH TEXAS
THURSDAY.  WINDS WILL SHIFT TO THE NORTH EARLY FRIDAY WITH A FRONTAL
PASSAGE...AND REMAIN 20 TO 30 MPH AND GUSTY THROUGH THE DAY FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING EAST OF A
SHERMAN...TO ARLINGTON...TO KILLEEN LINE.

In the hours before

Local storm report, Mar 25, 5:13 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BELLMEAD                  TX   1.75 INCH HAIL
03/25/03   MCLENNAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Mar 25, 5:15 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    5 W WACO                  TX   .88 INCH HAIL
03/25/03   MCLENNAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 25, 5:17 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
517 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    KILLEEN                   TX   1.75 INCH HAIL
03/25/03   BELL                           REPORTED BY MEDIA.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:59 PM CSTSevere Thunderstorm WarningFWDFannin, Lamar46 min
Mar 25, 4:33 PM CSTSevere Thunderstorm WarningFWDBell, McLennan57 min
Mar 25, 5:37 PM CSTSevere Thunderstorm WarningFWDBell53 min
Mar 25, 5:56 PM CSTSevere Thunderstorm WarningFWDFalls64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.